Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Gauss periods: orders and cryptographical applications
HTML articles powered by AMS MathViewer

by Shuhong Gao, Joachim von zur Gathen and Daniel Panario PDF
Math. Comp. 67 (1998), 343-352 Request permission


Experimental results on the multiplicative orders of Gauss periods in finite fields are presented. These results indicate that Gauss periods have high order and are often primitive (self-dual) normal elements in finite fields. It is shown that Gauss periods can be exponentiated in quadratic time. An application is an efficient pseudorandom bit generator.
Similar Articles
Additional Information
  • Shuhong Gao
  • Affiliation: Department of Mathematical Sciences Clemson University Clemson, SC 29634-1907, USA
  • MR Author ID: 291308
  • Email:
  • Joachim von zur Gathen
  • Affiliation: Fachbereich Mathematik-Informatik Universität-GH Paderborn D-33095 Paderborn, Germany
  • MR Author ID: 71800
  • Email:
  • Daniel Panario
  • Affiliation: Department of Computer Science University of Toronto Toronto, Ontario M5S 1A4, Canada
  • Email:
  • Received by editor(s): February 16, 1996
  • Additional Notes: This paper is in final form, no version of it will be submitted for publication elsewhere.
  • © Copyright 1998 American Mathematical Society
  • Journal: Math. Comp. 67 (1998), 343-352
  • MSC (1991): Primary 11T30, 94A60; Secondary 11Y16, 12Y05, 68Q25
  • DOI:
  • MathSciNet review: 1458221